If it is not cough, it must be dysgeusia

Differing, adverse effects of angiotensin-converting enzyme inhibitors in the same individual

D. Unnikrishnan, P. Murakonda, Thiruvinvamalai S. Dharmarajan

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction - cough - just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.

Original languageEnglish (US)
Pages (from-to)107-110
Number of pages4
JournalJournal of the American Medical Directors Association
Volume5
Issue number2
StatePublished - Mar 2004
Externally publishedYes

Fingerprint

Dysgeusia
Angiotensin-Converting Enzyme Inhibitors
Cough
Polypharmacy
Enalapril
Long-Term Care
Nursing Homes
Drug-Related Side Effects and Adverse Reactions
Health Personnel
Antihypertensive Agents
Quality of Life

Keywords

  • ACE inhibitors
  • Adverse effects
  • Cough and dysgeusia
  • Older adults

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{9d3b956bce234959b9ed22adec96a939,
title = "If it is not cough, it must be dysgeusia: Differing, adverse effects of angiotensin-converting enzyme inhibitors in the same individual",
abstract = "Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction - cough - just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.",
keywords = "ACE inhibitors, Adverse effects, Cough and dysgeusia, Older adults",
author = "D. Unnikrishnan and P. Murakonda and Dharmarajan, {Thiruvinvamalai S.}",
year = "2004",
month = "3",
language = "English (US)",
volume = "5",
pages = "107--110",
journal = "Journal of the American Medical Directors Association",
issn = "1525-8610",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - If it is not cough, it must be dysgeusia

T2 - Differing, adverse effects of angiotensin-converting enzyme inhibitors in the same individual

AU - Unnikrishnan, D.

AU - Murakonda, P.

AU - Dharmarajan, Thiruvinvamalai S.

PY - 2004/3

Y1 - 2004/3

N2 - Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction - cough - just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.

AB - Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction - cough - just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.

KW - ACE inhibitors

KW - Adverse effects

KW - Cough and dysgeusia

KW - Older adults

UR - http://www.scopus.com/inward/record.url?scp=1642340525&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642340525&partnerID=8YFLogxK

M3 - Article

VL - 5

SP - 107

EP - 110

JO - Journal of the American Medical Directors Association

JF - Journal of the American Medical Directors Association

SN - 1525-8610

IS - 2

ER -